Daily use of triptans

A small number of my patients take triptan medications daily. Many doctors, including neurologists and headache specialists think that taking these drugs daily makes headaches worse, resulting in rebound, or medication overuse headaches (MOH). However, there is no evidence to support this view. Sumatriptan (Imitrex, Treximet), rizatriptan (Maxalt), zolmitriptan (Zomig), naratriptan (Amerge), eletriptan (Relpax), almotriptan (Axert), and frovatriptan (Frova) have revolutionized the treatment of migraines. I started my career in 1986, five years before the introduction of sumatriptan when treatment options were limited to ergots with and without caffeine (Cafergot), barbiturates with caffeine and acetaminophen (Fioricet), and narcotic or opioid drugs (codeine, Vicodin, Percocet). These drugs were not only ineffective for many migraine sufferers, but they also made headaches worse. Dr. Richard Lipton and his colleagues followed over 8,000 patients with migraine headaches for one year. Results of their study showed that taking barbiturates (Fioricet, Fiorinal) and narcotic pain killers increased the risk of migraines become more frequent and even daily and resulting in chronic migraines. We know from many other studies that withdrawal from caffeine and narcotics can result in headaches. However, taking triptans and non-steroidal anti-inflammatory drugs (NSAIDs), such as aspirin (Migralex), naproxen (Aleve), ibuprofen (Advil, Motrin) does not lead to worsening of headaches. Only those patients who were taking NSAIDs very frequently to begin with were more likely to develop even more frequent headaches at the end of the year. Aspirin, in fact, was found to have preventive properties – if you were taking aspirin for your migraines at the beginning of the year you were less likely to have worsening of your headaches by the end of the year.
There are also studies showing that NSAIDs taken daily can be effective for the prophylactic (preventive) treatment of migraine headaches. Unfortunately, no studies have been done to show that taking triptans daily can also prevent headaches.
Over the years, I have treated dozens patients with daily triptans. Prescribing sumatriptan or another triptan for daily use was never my original intent. However, most of these patients failed multiple preventive medications, Botox injections, various supplements, biofeedback and acupuncture. Because of the widespread belief that triptans cause rebound headaches most of them tried to stop taking these drugs. After a week or even several weeks, their headaches did not improve, as should be the case with rebound or MOH. In fact, most of them became unable to function and I would resume prescribing 30 and up to 60 tablets of a triptan each month. Sometimes I would prescribe 6 of one, 9 of another, and 18 tablets of the third triptan, depending on what the insurance company would allow. For some patients all triptans work equally well, for some several do, and for others only one out of seven would provide good relief without causing side effects.
The cost of these drugs, even after sumatriptan going generic, has been very high and is now the main obstacle for most patients. The original main concern we had early after the introduction of triptans was the potential serious side effects. But now, 20 years of experience strongly suggests that taking triptans daily does not cause any serious long-term side effects. I do not suggest that they cannot or do not cause serious side effects – they can and do and are contraindicated in patients with coronary artery disease and strokes, but in healthy people they are very safe. For the past several years, triptans have been available in Europe without a prescription.
In conclusion, daily triptans can be a highly effective and safe treatment for a small group of patients with chronic migraine headaches. They should not be prescribed for the prevention of migraines or for daily abortive use, unless other options (excluding barbiturate, caffeine, or narcotics) have been tried.

255 comments
  1. Dr. Mauskop says: 01/04/20189:42 am

    Rebound, or medication overuse headaches do happen with triptans, but are very rare when treating both migraine and cluster headaches. My estimate is that less than 1% of patients develop it. Since I see exclusively headache patients, I have seen patients who have gone up to taking a triptan up to 10 times a day. In these rare cases the triptan can be stopped with the help of DHE infusions, a course of steroids, occipital nerve blocks or prophylactic medications.
    As far as the safety, if the patient is older and has risk factors for coronary artery disease (smoking, high cholesterol, diabetes, hypertension, etc) we refer him (it is more often him than her with cluster headaches) to a cardiologist for clearance.

  2. Gerald says: 01/04/20188:40 am

    I have chronic cluster headache and my daily treatment is 360mg – 480mg Verapamil and 2x 40mg eletriptan (Relpax). I take Relpax now since 6 weeks an it helps a lot. So far i have no side effects. I live in europe (sorry for my poor englisch) and a common opinion here is that daily treatment with triptans ends up in a rebound. By reading this blog i learned that daily triptans are quite safe. From your point of view and your experience how high is the risk for a rebound with a daily dose of 2x 40mg eletriptan each day as a long term treatment.

  3. Linda says: 12/07/20174:21 pm

    Thank you so much. I really appreciate your time, and this blog. This has been a lifeline.

  4. Dr. Mauskop says: 12/06/201710:13 pm

    Every person responds differently to each triptan, so there is no best or worst. I would call Dr. Judith Lane at BLue Sky Neurology and ask her if she’d be willing to prescribe a triptan for daily use. So far, after 25 years on the market, triptans have not been found to cause long-term side effects or complications.

  5. Linda says: 12/06/20172:17 pm

    I’ve done the botox, depakote, and Countless other preventatives. I’m 57 and have been fighting this since I was 18. I am otherwise healthy, good weight, etc.
    I’m currently a surreptitious daily triptan user – as my Doctor is putting her foot down at about 18 a month. I am using a stock pile from previous days of testing myself for MOH – going off triptans for months and even years at a time. I know I only have about 9 headache days a month (3 sets of 3 day events) if I am not on triptans. But they are days of hell. Completely incapacitating, I could never hold a job being so unreliable – plus – I eventually even found myself considering suicide. So back on triptans. So – now I technically have 30 headache days a month – but I don’t think of them as headache days! Why is it better to make people go off triptans because they are having “MOHs” – when that causes so much more suffering and disability? I wish the medical profession could consider each case on their own merits – weigh the pros and cons – and let the patient and doctor use their common sense in making the decision. But they pound it in to the community that anything over 10 a month is reason to take away the lifeline regardless of the consequences. Sigh.
    A few questions –
    I’m using frova and relpax – I tend to go on streaks of either one, rather than bounce back and forth. When things work well – I can take one frova a night prophylactically and be absolutely symptom free for up to a week – before I get a tickle earlier in the day that insists I better take something sooner.
    The relpax seems to require more frequent “supplements”.
    I have not tried Naratriptan or almotriptan.
    Questions –
    Which triptans are usually better for daily use?
    Are there any clinics in Colorado that you are familiar with, that are OK with prescribing a daily dose under this kind of circumstance?
    Lastly – what are the thing that daily users like myself might face in the future – in terms of complications, side effects, or eventual medication failure?
    Thank you so much for sharing your time and expertise!

Submit comment